Kentucky, 2017

Hail and Damaging Winds in Kentucky, April 5, 2017

April 5, 2017 · NWS JKL · 11 events in 8 counties and zones

A line of thunderstorms moved into the Bluegrass region of eastern Kentucky this evening, producing damaging wind gusts generally between Interstate 64 and Mountain Parkway. Several trees and power lines were reported down as wind gusts of 60 to 70 mph occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of thunderstorms moved into the Bluegrass region of eastern Kentucky this evening, producing damaging wind gusts generally between Interstate 64 and Mountain Parkway. Several trees and power lines were reported down as wind gusts of 60 to 70 mph occurred. One storm also produced a funnel cloud near Grassy Lick in Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 5, 6:38 PM EST, 58 minutes earlier.

Area forecast discussion, Apr 5, 6:38 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
738 PM EDT Wed Apr 5 2017

.UPDATE...
Issued at 622 PM EDT WED APR 5 2017

So far the isolated storms that have affected the western part of
our forecast area have remained below severe limits. However,
severe storms from Burkesville KY north to near Cincinnati OH are
moving northeast and will begin to affect our southwest counties
around 7 PM. SPC tornado climatology shows that our southwest
counties were well within the range of all severe weather
parameters except LCL, which was too high. However the earlier
showers there may have helped lower the LCL, so the tornado threat
will need to be monitored as storms move into the Lake Cumberland
area.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 358 PM EDT WED APR 5 2017

While dewpoints remain in the 40s across the eastern part of the
forecast area, low level moisture is surging north into central KY
and as far east as the Lake Cumberland area. The dewpoint is up
to 59 at Monticello and 58 at the McCreary County Mesonet site.
The higher dewpoints line up well with the tornado watch that was
just issued by SPC. Storms are beginning to develop across western
and central KY and storms are expected to move into the forecast
area after 6 PM this evening. Current timing indicates the
greatest severe threat will exist from 6 PM to midnight. Storms
should evolve into a broken line with embedded supercells as they
move east into and across the forecast area this evening.

Low pressure near Evansville IN will deepen as it moves northeast
tonight, and the cold front which has just moved into western KY
will surge east across the forecast area tonight. Once the
thunderstorms there will be a lull, then showers will spread back
across the area later tonight as wrap around moisture surges into
the area as low pressure moves northeast. Thursday will be
windy with temperatures near steady in the 40s or falling through
the 40s. Wind gusts on Thursday will be 25 to 35 with a few
isolated higher gusts. In elevations above 3K feet snow showers
are expected by Thursday afternoon.

Colder air will continue to pour into the area Thursday night,
with rain showers and snow showers continuing. Lows Thursday night
will be above freezing expect for the higher terrain near the VA
border. As such snow accumulation is not expected except in the
higher terrain. Black Mountain may see a couple of inches of snow
Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 358 PM EDT WED APR 5 2017

Surface high pressure will build into the area for the end of the
week, and with clearing skies a freeze will be possible Friday
night. As the high shifts east, temperatures will not be as cold
Saturday night, but frost will still be possible in colder valley
location Saturday night. With the high shifting off the eastern
seaboard on Sunday, and upper level ridging building into the area
we will see a warming trend which will last into the first part of
the coming week. An upper level short wave trough and associated
surface low will move from the plains into the Great Lakes on
Tuesday with a cold front moving across our area. This will bring
a chance of showers and thunderstorms, with slightly cooler air
following for mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 738 PM EDT WED APR 5 2017

A broken line of thunderstorms will move across the area this
evening. Some of the storms may be severe, mainly in the northwest
part of the forecast area. It is uncertain whether SME and LOZ
will be affected by storms so will go with VCTS there for now, and
carry a 2 hour window of storms at the other TAF sites. The storms
should move east of the forecast area around 05Z.

A cold front pushing east across the area will bring the
thunderstorms this evening.The front will push east of the area
tonight and gusty south winds will shift to the southwest tonight and
then to the west on Thursday. West winds on Thursday will gust to
25 to 30 knots. Outside of thunderstorms VFR conditions will
prevail this evening, but low cloud will move into the area behind
the front with IFR to MVFR ceilings prevailing on Thursday. There
will also be showers on Thursday, with some snow in the highest
elevations of far southeast KY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SBH
SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, Apr 5, 3:30 PM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
430 PM EDT Wed Apr 5 2017

KYZ052-086>088-104-106>120-061300-
Rowan-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Morehead, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
430 PM EDT Wed Apr 5 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be likely this evening. Some storms may be
severe. The main threats will be large hail and damaging winds. An
isolated tornado is also possible. Additionally, locally heavy
rainfall may occur, with minor flooding of low lying areas
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

West winds may gust from 30 to 35 mph on Thursday.

Some light snow will be possible for the higher elevations of
southeast Kentucky Thursday through Friday. An inch or two of snow
may accumulate in elevations above 3000 feet.

Subfreezing temperatures are possible in many locations Friday
night, with frost possible in some valley locations Saturday
night.

Thunderstorms will be possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

KYZ044-050-051-058>060-068-069-079-080-083>085-061300-
Fleming-Montgomery-Bath-Estill-Powell-Menifee-Rockcastle-Jackson-
Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
and Williamsburg
430 PM EDT Wed Apr 5 2017

...TORNADO WATCH 127 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be likely this evening. Some storms may be
severe. Large hail, damaging winds and a few tornadoes are
possible. Additionally, locally heavy rainfall may occur, with
minor flooding of low lying areas possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

West winds may gust from 30 to 35 mph on Thursday.

Some light snow will be possible for the higher elevations of
southeast Kentucky Thursday through Friday.

Subfreezing temperatures are possible in many locations Friday
night, with frost possible in some valley locations Saturday
night.

Thunderstorms will be possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

SBH

In the hours before

Special weather statement, Apr 5, 4:33 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
533 PM EDT WED APR 5 2017

KYZ058-068-069-079-111-052200-
Jackson-Lee-Estill-Rockcastle-Pulaski-
533 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESTILL...
NORTHWESTERN JACKSON...NORTHEASTERN PULASKI...ROCKCASTLE AND WEST
CENTRAL LEE COUNTIES...

At 532 PM EDT, a strong thunderstorm was located over Level Green, or
7 miles southwest of Mount Vernon, moving northeast at 65 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Boone, Sand Springs, Donaro, Bummer, Threelinks,
Robinet, Rice Station, Kings Station, Bandy, Woodstock, Roundstone,
Spiro, Wabp, Climax, Hansford, Winston, Renfro Valley, Willailla and
Wisemantown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3734 8453 3734 8450 3738 8449 3753 8432
      3753 8430 3752 8430 3751 8427 3752 8420
      3756 8416 3757 8409 3765 8413 3767 8409
      3772 8410 3776 8406 3756 8383 3717 8448
      3727 8461
TIME...MOT...LOC 2132Z 225DEG 55KT 3729 8444

AR
Special weather statement, Apr 5, 4:51 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
551 PM EDT WED APR 5 2017

KYZ050-051-058>060-052215-
Montgomery-Menifee-Estill-Bath-Powell-
551 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT POWELL...MONTGOMERY...
SOUTHWESTERN BATH...NORTHWESTERN ESTILL AND WESTERN MENIFEE
COUNTIES...

At 550 PM EDT, a strong thunderstorm was located over Winston, or 7
miles west of Irvine, moving northeast at 60 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Stanton, Irvine, Owingsville, Frenchburg,
Jeffersonville, Camargo, Clay City, Clay Lick, Levee, Bowen,
Cornwell, Kimbrell, Rothwell, Rice Station, Kings Station, Fagan,
Calloway Crossing, Wiseman Crossing Station and Virden.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3796 8353 3763 8412 3765 8413 3767 8409
      3774 8408 3778 8411 3781 8408 3782 8410
      3781 8412 3782 8411 3784 8408 3782 8407
      3785 8406 3784 8400 3787 8403 3787 8402
      3792 8399 3793 8397 3799 8400 3817 8383
TIME...MOT...LOC 2150Z 224DEG 52KT 3770 8411

AR
Special weather statement, Apr 5, 6:51 PM EST, 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
751 PM EDT WED APR 5 2017

KYZ084>087-116-117-060030-
Whitley-Clay-McCreary-Knox-Bell-Leslie-
751 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BELL...KNOX...
SOUTHWESTERN LESLIE...SOUTHEASTERN MCCREARY...WHITLEY AND SOUTHERN
CLAY COUNTIES...

At 751 PM EDT, a strong thunderstorm was located near Zion Hill, or
12 miles southwest of Williamsburg, moving northeast at 75 mph.

Locations impacted include...
Williamsburg, Barbourville, Manchester, Julip, Sandy Fork,
Brightshade, Swan Lake, Zion Hill, Goose Rock, Gausdale, Erose,
Cranes Nest, Krupp, Dixie, Ice Cliff, Avis, Siler, Cottongin, Dewitt
and Flat Lick.

LAT...LON 3660 8450 3661 8451 3697 8400 3697 8395
      3699 8392 3702 8391 3702 8387 3706 8387
      3722 8368 3697 8343 3659 8408
TIME...MOT...LOC 2351Z 230DEG 66KT 3658 8430

AR
Special weather statement, Apr 5, 6:55 PM EST, 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
755 PM EDT WED APR 5 2017

KYZ044-050-051-060045-
Montgomery-Bath-Fleming-
755 PM EDT WED APR 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MONTGOMERY...NORTHWESTERN BATH...FLEMING AND NORTHWESTERN ROWAN
COUNTIES...

At 755 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lewisburg to Pecks Ridge to near
Sharpsburg. Movement was east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Flemingsburg, Sharpsburg, Pecks Ridge, Pebble, Muses Mills,
Wallingford, Bethel, Foxport, Oakley, Mount Carmel, Nepton, Tilton,
Ringos Mills, Hillsboro, Craintown, Sherburne, Grange City, Plummers
Landing, Poplar Plains and Elizaville.

LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
      3836 8346 3835 8350 3832 8349 3829 8352
      3828 8351 3815 8403 3832 8384 3837 8388
      3847 8390 3846 8385 3852 8364
TIME...MOT...LOC 2355Z 247DEG 45KT 3855 8380 3835 8380 3820 8400

RAY
Special weather statement, Apr 5, 7:11 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
811 PM EDT WED APR 5 2017

KYZ079-083-060045-
Wayne-Pulaski-
811 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND
NORTHWESTERN PULASKI COUNTIES...

At 810 PM EDT, a strong thunderstorm was located over Parnell, or 8
miles west of Monticello, moving northeast at 65 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerset, Monticello, Science Hill, Cains Store, Stab, Bobtown,
Nancy, Parnell, Pointer, Dabney, Valley Oak, Pulaski County Park,
Somerset Pulaski Airport, Cabell, Hogue, Magnum, Naomi, Elihu,
Shopville and Mill Springs.

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3712 8490 3717 8482 3731 8462
      3715 8442 3676 8500 3686 8506
TIME...MOT...LOC 0010Z 226DEG 59KT 3687 8500

AR
Special weather statement, Apr 5, 7:27 PM EST, 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
827 PM EDT WED APR 5 2017

KYZ079-083-060100-
Wayne-Pulaski-
827 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND SOUTHWESTERN PULASKI
COUNTIES...

At 827 PM EDT, a strong thunderstorm was located over Powersburg, or
11 miles northeast of Byrdstown, moving northeast at 60 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Somerset, Monticello, Burnside, Susie, Sloans Valley, Nancy, Barrier,
Parnell, Gregory, Bronston, Slickford, Pulaski County Park, Somerset
Pulaski Airport, Kidder, Hogue, Powersburg, General Burnside S.p.,
Naomi, Oil Valley and Coopersville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3694 8492 3700 8484 3702 8485 3718 8471
      3701 8445 3661 8491 3662 8499 3663 8500
      3668 8500 3669 8502 3676 8501 3680 8503
TIME...MOT...LOC 0027Z 218DEG 51KT 3669 8499

DJ

The radar

The Jackson,KY radar (KJKL), 83 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Montgomery

When
April 5, 7:36 PM EST
Where
Montgomery County, 0.08 mi NE of Grassy Lick
Reported by
911 Call Center
Coordinates
38.081, -84.019

Dispatch relayed a report of a brief funnel cloud near Grassy Lick on Grassy Lick Road.

Thunderstorm Wind, Powell

When
April 5, 7:37 PM EST to 7:46 PM EST
Where
Powell County, 1.68 mi SW of Waltersville to 1.38 mi S of Knowlton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.852, -83.950

Emergency Management reported multiple trees down on Highway 82 southwest of Clay City to near Furnace.

Thunderstorm Wind, Montgomery

When
April 5, 7:48 PM EST
Where
Montgomery County, 0.16 mi SSW of Lucky Stop
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.968, -83.821

Dispatch relayed a report of trees down at the intersection of Main Street and Science Ridge Road in Jeffersonville.

Thunderstorm Wind, Bath

When
April 5, 7:54 PM EST to 7:55 PM EST
Where
Bath County, 0.21 mi E of Olympia to 0.19 mi NE of Salt Lick
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.100, -83.696

Dispatch reported numerous trees and power lines down from Olympia on Kentucky Highway 36 to Salt Lick along U.S. Highway 60.

Thunderstorm Wind, Bath

When
April 5, 8:00 PM EST
Where
Bath County, 0.51 mi NNW of Wyoming
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.226, -83.705

Emergency Management observed several trees down on Kentucky Highway 1602 near the intersection with Kentucky Highway 111 near Oakley and Wyoming.

Thunderstorm Wind, Menifee

When
April 5, 8:00 PM EST to 8:12 PM EST
Where
Menifee County, 0.82 mi W of Fagan to 2 mi S of Frenchburg
Measured
54 kt (62 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.919, -83.735

Department of Highways officials relayed reports of numerous trees down from southeast of Means on Hawkins Branch Road to south of Frenchburg.

Hail, Rowan

When
April 5, 8:04 PM EST
Where
Rowan County, Hilda
Measured
0.75 in hail
Reported by
Social Media
Coordinates
38.230, -83.500

A citizen reported penny sized hail near Hilda.

Thunderstorm Wind, Rowan

When
April 5, 8:06 PM EST to 8:12 PM EST
Where
Rowan County, 0.22 mi NW of Farmers to 0.93 mi NNE of Morehead
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.152, -83.553

Dispatch relayed reports of trees down from Farmers to Morehead.

Thunderstorm Wind, Morgan

When
April 5, 8:25 PM EST
Where
Morgan County, 0.15 mi S of Wrigley
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.018, -83.270

A Department of Highways official reported a plethora of large tree debris blown down onto Kentucky Highway 711 near Wrigley.

Thunderstorm Wind, Elliott

When
April 5, 8:30 PM EST
Where
Elliott County, 0.13 mi NNE of Stark
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.172, -83.129

The Department of Highways reported a tree down on Kentucky Highway 649 near Stark.

Thunderstorm Wind, Estill

When
April 5, 8:38 PM EST
Where
Estill County, 0.5 mi SSW of Shade
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.644, -83.874

A Department of Highways official relayed a report of a tree down near Buck Creek along Kentucky Highway 3329 outside of Shade.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678618, 678619, 678620, 678621, 678622, 678623, 678624, 678625, 678626, 678627, 678628.